Kansas, 2026

High Wind in Kansas, March 15, 2026

March 15, 2026 · NWS GID · 6 events in 6 counties and zones

In response to a powerful upper-level trough barreling into the Central Plains, digging further south and deepening in the process, an area of low pressure at the surface also strengthened as it shifted east across Kansas and eventually into Illinois by the end of the day on the 15th. The accompanying surface cold front and resulting strong pressure gradient allowed legitimate High Wind criteria…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

In response to a powerful upper-level trough barreling into the Central Plains, digging further south and deepening in the process, an area of low pressure at the surface also strengthened as it shifted east across Kansas and eventually into Illinois by the end of the day on the 15th. The accompanying surface cold front and resulting strong pressure gradient allowed legitimate High Wind criteria conditions to overtake the entire forecast area, with sustained winds commonly 35-45 MPH with gusts 55-65 MPH, and even a few localized 70+ MPH gusts. The brunt of the highest wind gusts occurred mainly during the 10AM-4PM CDT timeframe, with reports more scattered in nature outside of that period. Across north central Kansas, some of the highest gusts included the following: 63 MPH, measured by a mesonet station located near Agra; 61 MPH, measured by the Smith Center Airport AWOS as well as mesonet stations located near Jewell and four miles east-southeast of Long Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 15, 5:36 AM CST, 24 minutes earlier. Its key messages:

  • A Winter Weather Advisory was issued for northeastern portions of the area from 7am to 7pm today.
  • High-wind (gusts near 65 MPH) remains on-track for today.
  • Today through Monday will be bitterly cold, but it will not last for long. 70s and 80s return for Wed-Sat.
Area forecast discussion, Mar 15, 5:36 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
636 AM CDT Sun Mar 15 2026

.KEY MESSAGES...

- A Winter Weather Advisory was issued for northeastern portions
  of the area from 7am to 7pm today.

- High-wind (gusts near 65 MPH) remains on-track for today.

- Today through Monday will be bitterly cold, but it will not
  last for long. 70s and 80s return for Wed-Sat.

&&

.UPDATE...
Issued at 214 AM CDT Sun Mar 15 2026

The cold front is just nudging into western Dawson County as of
2am Sunday morning. Generally, the initial surge of winds
behind the front has been producing gusts ~50 MPH, but stronger
gusts are expected during the daytime today. All areas have a
high chance (70%+) to see gusts in excess of 60 MPH today. This
ill be especially problematic for ongoing fires south/west of
Gothenburg. Additionally, the winds may result in blowing
dust/ash in areas downwind of the burn scars. Winds will only
slowly taper off this evening into tonight...which will
contribute to very cold wind chills (-5 to -15 degrees).

The bulk of accumulating snow with this system is still expected
to be to our north and east, but some areas may see just enough
accumulation (around 1") to have some travel troubles. The
primary area of concern is along and northeast of a line from
Ord to St. Paul to York. Given the warm ground temperatures,
much of the snow will melt off the roadways, but crashing
temperatures could lead to some slick spots...especially on
bridges. Because of this, along with the potential for periods
of poor visibility, a Winter Weather Advisory was issued.

Tonight will be bitterly cold. Although it will likely end up
short of Cold Weather Advisory criteria (wind chills -20 or
lower), it will still be the coldest morning in quite some time.

Winds will continue to diminish on Monday, and temperatures will
remain in the 30s for most of the area. A strong warming trend
then takes hold for Tuesday, and widespread 70s and 80s are
expected by Wednesday.

&&

.DISCUSSION...
Issued at 121 PM CDT Sat Mar 14 2026

Surface low pressure in Wyoming has warm front extending
east/southeast into Kansas. This front has been slower than
anticipated, thus keep a more southeast wind across north central
Kansas and south central Nebraska. High clouds also streaming east
off the front at this. The slower movement, winds and clouds and
held temperatures back a bit today though Cambridge did manage to
reach 70 degrees.

The warm front will make some progress north and east but may not
clear the entire area, nonetheless its a mild evening for the area.
Weak lift as the upper trough moves closely could trigger some
spotter virga/light showers for some areas this evening though the
risk for measurable precipitation  is very low given the dry
atmosphere. Though not in the forecast, there may even be a
lightning strike northeast of Grand Island later this evening
with some mid-level instability.

Honestly, the main story is the wind overnight through Sunday. Moved
up the start time of the High Wind Warning to 3 AM to cover the
potential gust above 55 mph along the initial cold frontal surge,
which will rapidly move across the forecast area between about 2 AM
and 6 AM. The winds only increase from there during the day Sunday
and have actually increased wind gusts to the 65 mph range, and I
wouldn't rule out a 70 mph report, especially if some more clearing
can take hold. Aside from the wind, some light snow will skirt
across the northern/eastern areas. Right now, snow amounts would
be very light and not amount to much, but with the high winds
visibility would be reduced, especially north of Nebraska
Highway 92 for a time. Again, probability of even an inch of
snow is very low. Skies may start to clear late Sunday afternoon
from the west. If that clearing starts early, that could allow
for winds to mix down even more. Also, temperatures will go
nowhere Sunday and probably drop during the day. What a shock to
the system.

The High Wind Warnings goes into Sunday evening, but after
9 pm winds will slowly drop off, through remain gusty through
Monday morning. The main story by this time will be bitter
cold wind chills overnight Sunday and early Monday, well below
zero for most of south central Nebraska and north central
Kansas. Temperatures do rebound a bit Monday with sunshine but
will still be 15-20 degrees below normal.

The warmup starts on Tuesday.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 612 AM CDT Sun Mar 15 2026

For KGRI/KEAR Airports:

Strong north-northwest winds continue today. Gusts to near 50kts
are expected at times. Winds gradually taper off this evening
into tonight.

MVFR to occasionally IFR ceilings continue through early
afternoon. Light snow is expected...mainly 14-19Z today,
although little to no accumulation is expected. Visibility could
dip below 1 mile during periods of heavier snowfall.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 9 PM CDT this evening for NEZ039>041-
     046>049-060>064-072>077-082>087.
     Winter Weather Advisory until 7 PM CDT this evening for
     NEZ039>041-047>049-063-064.
KS...High Wind Warning until 9 PM CDT this evening for KSZ005>007-
     017>019.

&&

UPDATE...Mangels
DISCUSSION...Moritz
AVIATION...Mangels
Hazardous weather outlook, Mar 15, 12:34 AM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
134 AM CDT Sun Mar 15 2026

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
134 AM CDT Sun Mar 15 2026

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A High Wind Warning remains in effect for the entire forecast
area through 9PM this evening. Sustained northwest winds of 30 to
45 MPH with gusts as high as 65 MPH are expected. Due to the
strong winds, blowing dust will be possible across some areas,
especially near and downwind of the recently burned areas in
Dawson County Nebraska.

In addition, light snow will be possible through the afternoon
hours across portions of the area, mainly across counties north-
through- east of the Tri-Cities. Snow accumulation in this area up
to one inch will be possible, and combined with the strong winds,
could result in reduced visibilities and hazardous travel
conditions. A Winter Weather Advisory has been issued for this
area through 7PM this evening.

Please refer to the latest Warning and Advisory products for more
information.

Finally, late tonight into early Monday morning, very cold wind
chills as cold as -5 to -15 degrees will develop across much of
our forecast area...unusually cold for mid-March.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Phillips

When
March 15, 6:00 AM CST to 4:00 PM CST
Where
Phillips forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day. Peak measured wind gusts included the following: 63 MPH, measured by a mesonet station located near Agra; 61 MPH, measured by a mesonet station four miles east-southeast of Long Island; several gusts of 58 MPH, measured by the Phillipsburg Airport AWOS.

High Wind, Rooks

When
March 15, 6:00 AM CST to 4:00 PM CST
Where
Rooks forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day. The peak measured wind gust was 58 MPH, measured by a mesonet station located near Woodston.

High Wind, Smith

When
March 15, 6:00 AM CST to 4:00 PM CST
Where
Smith forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day. Peak measured wind gusts included the following: 61 MPH, measured by a mesonet station located near Harlan; 60 MPH, measured by a mesonet station located two miles west-southwest of Lebanon; 58 MPH, measured by several mesonet stations and the Smith Center Airport AWOS.

High Wind, Jewell

When
March 15, 6:00 AM CST to 4:00 PM CST
Where
Jewell forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day. The peak measured wind gust was 61 MPH, measured by a mesonet station located near Jewell.

High Wind, Osborne

When
March 15, 6:00 AM CST to 4:00 PM CST
Where
Osborne forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day based on surrounding observations.

High Wind, Mitchell

When
March 15, 6:00 AM CST to 4:00 PM CST
Where
Mitchell forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Sustained speeds near 40 MPH and wind gusts exceeding 50 MPH were common throughout the day based on surrounding observations.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1334963, 1334964, 1334965, 1334966, 1334967, 1334968.